Topiramate and Psychiatric Adverse Events in Patients with Epilepsy
Article first published online: 6 MAY 2003
Volume 44, Issue 5, pages 659–663, May 2003
How to Cite
Mula, M., Trimble, Michael R., Lhatoo, Samden D. and Sander, Josemir W. A. S. (2003), Topiramate and Psychiatric Adverse Events in Patients with Epilepsy. Epilepsia, 44: 659–663. doi: 10.1046/j.1528-1157.2003.05402.x
- Issue published online: 6 MAY 2003
- Article first published online: 6 MAY 2003
- Accepted December 5, 2002.
- Adverse effect
Summary: Purpose: The aim of this study was to determine the prevalence of psychiatric adverse events (PAEs) in patients with epilepsy treated with topiramate (TPM). Classification, relation to TPM dosing, and outcome were evaluated to identify a patient profile at risk of developing PAEs.
Methods: We evaluated the data of the first consecutive and prospectively collected patients in therapy with TPM.
Results: Follow-up information was available for 431 patients. PAEs occurred in 103 (23.9%) patients; M/F ratio, 55:48; mean age (±SD), 36.5 ± 11.2. In 46 (10.7%) patients, an affective disorder developed; in 16 (3.7%), a psychotic disorder; in 24 (5.6%), aggressive behavior with or without irritability; in 17 (3.9%), other behavior abnormalities such as agitated behavior, anger/hostility behavior, or anxiety. High starting dose and rapid titration schedule were relevant for the development of PAEs. Family psychiatric history and family history of epilepsy, personal history of febrile convulsions, psychiatric history, and presence of tonic–atonic seizures were found to be significant risk factors. Low seizure frequency before starting TPM and TPM/lamotrigine coadministration had a protective effect for PAEs.
Conclusions: We found that PAEs associated with TPM were related to the titration schedule of the drug and that a unique patient profile is suggested by the clinical history.